Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Tallahassee, FL

May 22, 2012Gadsden County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 22, 2012, 3:37 PM EDT for Gadsden County, Liberty County, Florida. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 3:37 PM EDT (19:37 UTC)
Expired
May 22, 2012, 4:15 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:39 PM EDTHAIL 0.75Sweetwater, FL
May 22, 3:46 PM EDTHAIL 0.75Rock Bluff, FL
May 22, 4:00 PM EDTHAIL 1.75Hardaway, FLWCTV RELAYED A VIEWER REPORT OF HAIL COVERING A YARD IN THE HARDAWAY AREA. HALF DOLLAR TO GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS52 KTAE 221937
SVRTAE
FLC039-077-222015-
/O.NEW.KTAE.SV.W.0140.120522T1937Z-120522T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GADSDEN COUNTY IN FLORIDA...
  NORTH CENTRAL LIBERTY COUNTY IN FLORIDA...

* UNTIL 415 PM EDT

* AT 333 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROY...AND
  MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SYCAMORE...JUNIPER...ROSEDALE...HARDAWAY...SAWDUST...OAK GROVE...
  MOUNT PLEASANT...GRETNA AND DOUGLAS CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3046 8500 3047 8499 3048 8500 3049 8499
      3052 8499 3056 8496 3058 8497 3058 8495
      3063 8491 3071 8472 3065 8461 3045 8471
TIME...MOT...LOC 1937Z 249DEG 22KT 3056 8488

$$

08-LAMERS
4 follow-up statements
098 
WWUS52 KTAE 221944
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT TUE MAY 22 2012

FLC039-077-222015-
/O.CON.KTAE.SV.W.0140.000000T0000Z-120522T2015Z/
LIBERTY FL-GADSDEN FL-
344 PM EDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WESTERN GADSDEN AND NORTH CENTRAL LIBERTY COUNTIES...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ROY...MOVING EAST AT 25 MPH. ANOTHER POTENTIALLY SEVERE 
STORM WAS LOCATED JUST SOUTHEAST OF SWEETWATER...ALSO MOVING EAST AT 
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SYCAMORE...JUNIPER...ROSEDALE...HARDAWAY...SAWDUST...OAK GROVE...
MOUNT PLEASANT...GRETNA AND DOUGLAS CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3046 8500 3047 8499 3048 8500 3049 8499
      3052 8499 3056 8496 3058 8497 3058 8495
      3063 8491 3071 8472 3065 8461 3045 8471
TIME...MOT...LOC 1944Z 249DEG 22KT 3060 8486

$$

08-LAMERS
733 
WWUS52 KTAE 221950
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE MAY 22 2012

FLC077-222000-
/O.CAN.KTAE.SV.W.0140.000000T0000Z-120522T2015Z/
LIBERTY FL-
350 PM EDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LIBERTY COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF NORTHERN 
LIBERTY COUNTY.

LAT...LON 3054 8488 3056 8489 3060 8489 3061 8493
      3063 8490 3071 8472 3065 8461 3053 8467
TIME...MOT...LOC 1950Z 249DEG 22KT 3061 8482

$$

FLC039-222015-
/O.CON.KTAE.SV.W.0140.000000T0000Z-120522T2015Z/
GADSDEN FL-
350 PM EDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WESTERN GADSDEN COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SYCAMORE...MOVING EAST AT 25 MPH.

THIS STORM WILL IMPACT INTERSTATE 10 BETWEEN MILE MARKERS 166 AND 
180. MOTORISTS ARE ADVISED TO USE CAUTION. LARGE HAIL AND STRONG 
WINDS ARE LIKELY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JUNIPER...ROSEDALE...HARDAWAY...SAWDUST...OAK GROVE...MOUNT 
PLEASANT...GRETNA AND DOUGLAS CITY

&&

LAT...LON 3054 8488 3056 8489 3060 8489 3061 8493
      3063 8490 3071 8472 3065 8461 3053 8467
TIME...MOT...LOC 1950Z 249DEG 22KT 3061 8482

$$

08-LAMERS
283 
WWUS52 KTAE 222002
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT TUE MAY 22 2012

FLC039-222015-
/O.CON.KTAE.SV.W.0140.000000T0000Z-120522T2015Z/
GADSDEN FL-
402 PM EDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTH CENTRAL GADSDEN COUNTY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HARDAWAY...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
GROVE...MOUNT PLEASANT AND GRETNA

LAT...LON 3058 8481 3065 8484 3071 8472 3065 8461
      3060 8464
TIME...MOT...LOC 2002Z 249DEG 22KT 3064 8474

$$

08-LAMERS
254 
WWUS52 KTAE 222017
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT TUE MAY 22 2012

FLC039-222027-
/O.EXP.KTAE.SV.W.0140.000000T0000Z-120522T2015Z/
GADSDEN FL-
417 PM EDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GADSDEN COUNTY
HAS EXPIRED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3058 8481 3065 8484 3071 8472 3065 8461
      3060 8464
TIME...MOT...LOC 2002Z 249DEG 22KT 3064 8474

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM EDT, 16 minutes earlier.

Area forecast discussion, May 22, 3:21 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT Tue May 22 2012

.SYNOPSIS...The 18 UTC Surface Analysis indicates a trough across
central GA and southern AL approaching our region with a trailing
frontal boundary across northern MS, AL, and GA. Isolated storms
associated with these two features have begun to form in SE AL and
SW GA as the potential for these storms to become severe remains
with the majority of the CWA in a Slight Risk area. Upper air data
and vapor imagery show the primary trough axis now arriving into the
western portions of the forecast area and nearing Southwestern
Georgia.

&&

.NEAR TERM...(TONIGHT).
Storm development this afternoon has been a little slow due to
abundant mid level dry air being entrained into storm updrafts.
However, the latest convective trends look to be improving as
additional destabilization overspreads the region. Any lingering
storms are expected to diminish throughout the entire region shortly
after midnight with overnight temps of low-mid 60s.

&&

.SHORT TERM...(WEDNESDAY THROUGH THURSDAY).
Global guidance is in good agreement throughout the period with the
synoptic pattern. The upper low will pull away up the Mid Atlantic
States with 500 mb heights rising into Thursday. Southerly flow will
return to the region at the surface helping to promote good sea
breeze development. While the global guidance struggles to produce
much in the way of showers and thunderstorms for the next two days,
the high resolution guidance is showing rather robust development in
the sea breeze zone Wednesday afternoon. Given how dry the mid level
airmass will be on Wednesday, tend to believe the hi-res guidance is
overdone but cannot be completely discounted. As a result, will
indicate 20 to 30 percent pops in the sea breeze zone on Wednesday
and taper down to 20 percent for Thursday. Temperatures should
continue on the warm side with daytime maximums reaching into the
mid 90s by Thursday.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY).
Most of the extended period will be dominated by a strong upper
ridge building over the eastern CONUS becoming centered across the
Ohio Valley this weekend. The axis of the surface ridge will extend
east to west from the western Atlantic through the Central Plains.
As a result, the local region will be under deep layer easterly
flow. Monday through Tuesday the upper ridge is forecast to break
down as a shortwave tracks from the northern Plains to the Great
Lakes region. Meanwhile, the surface ridge slides southward and
weakens with low level flow veering to the southeast to south. The
only relief from the anticipated above seasonal temperatures will be
scattered convection over the weekend and early next week from the
influx of moisture off the Atlantic. Max temperatures across inland
areas will be in the lower to mid 90s. Min temps will generally be
in the lower 70s.

&&

.AVIATION...VFR conditions are prevailing at all terminals. As
isolated storms begin to develop throughout the afternoon and
evening terminals could briefly see MVFR conditions with reduced
visibilities. By 00Z VFR will return with mostly clear skies and
winds out of the southwest at 5-8 kts.

&&

.MARINE...Aside from daily increases in winds and seas with the
afternoon sea breeze, conditions over the marine area are expected
to remain relatively calm with southerly flow persisting into Friday
when high pressure building down the Atlantic Seaboard will shift
winds to a more easterly direction for the weekend. This
strengthening ridge will result in a slight increase in winds and
seas by Saturday.

&&

.FIRE WEATHER...Although Forecast Dispersions have come a down a bit
for Wednesday Afternoon, Relative Humidities have come in a bit
lower as well, so provided ERCs remain high over Leon and Inland
Wakulla Counties (which we fully expect), A Red Flag Warning will be
issued for long durations of Relative Humidity Below 35 Percent
combined ERCs at 35 or greater, and the remainder of the Fire
Weather Watch will be cancelled. On Thursday, do not anticipate any
fire weather concerns at this time, as fairly low Transport Wind
Speeds should keep Dispersions down, and afternoon Relative
Humidities should be a bit higher across the region as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  93  64  94  67 /  30  30  10  10   0
Panama City   69  85  71  88  70 /  20  20  10  10   0
Dothan        60  93  66  94  66 /  20  10  10  10   0
Albany        62  93  65  94  66 /  30  10  10  10   0
Valdosta      64  93  63  95  66 /  40  20  10  10   0
Cross City    65  92  64  93  66 /  20  20  10  20   0
Apalachicola  67  83  67  83  70 /  10  20  10  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning 2 PM EDT to 7 PM EDT for Leon and Wakulla
     Counties.

GM...None.

&&

LONG TERM...BARRY
FIRE WEATHER...GOULD
REST OF DISCUSSION...GODSEY/SCHAER
Hazardous weather outlook, May 22, 4:38 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 AM EDT TUE MAY 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE
NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG
TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE
HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND
GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST
FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS
WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 22, 3:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT TUE MAY 22 2012

FLZ013-221945-
CALHOUN FL-
223 PM CDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST CALHOUN
COUNTY...

* UNTIL 245 PM CDT

AT 220 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES WEST OF BLOUNTSTOWN...OR NEAR MOOSE POND...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3056 8517 3044 8516 3046 8535 3055 8535
TIME...MOT...LOC 1923Z 270DEG 16KT 3050 8527

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:35 PM EDTSpecial Weather StatementTAECalhoun55 min
May 22, 9:43 AM EDTSpecial Marine WarningTAE47 min
May 22, 10:24 AM EDTSpecial Marine WarningTAE36 min
May 22, 10:55 AM EDTSpecial Marine WarningTAE30 min
May 22, 3:21 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty24 min
May 22, 3:23 PM EDTSpecial Weather StatementTAECalhoun22 min
May 22, 4:00 PM EDTSpecial Weather StatementTAEWashington30 min
May 22, 4:07 PM EDTSpecial Weather StatementTAEGadsden28 min
May 22, 4:11 PM EDTSpecial Weather StatementTAELiberty19 min
May 22, 4:16 PM EDTSevere Thunderstorm WarningTAEGadsden, Liberty29 min
May 22, 4:33 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty27 min
May 22, 4:52 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla38 min
May 22, 5:09 PM EDTSpecial Weather StatementTAECalhoun51 min
May 22, 5:23 PM EDTSevere Thunderstorm WarningTAEWakulla37 min
May 22, 5:43 PM EDTSpecial Weather StatementTAEJackson47 min
May 22, 5:57 PM EDTSevere Thunderstorm WarningTAEWakulla33 min
May 22, 6:34 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty11 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.